Reach Us +44 1904 929220

Abstract

Profound and Protracted Hypophosphatemia after A Single Dose of Zoledronic Acid Infusion for Osteoporosis Associated with Normocalcemic Primary Hyperparathyroidism

Bisphosphonates are widely used in the treatment of osteoporosis. The Intravenous bisphosphonate, Zoledronic acid (ZA) does not cause the gastrointestinal side effects associated with oral bisphosphonates and can be given as a once yearly infusion. ZA has the rare potential to cause hypophosphatemia. However, when reported, the hypophosphatemia following ZA infusion has been in the setting of treatment of oncological conditions such as hypercalcemia of malignancy and bone metastases. We present a case of severe and prolonged hypophosphatemia in a patient with post-menopausal osteoporosis and mild normocalcemic primary hyperparathyroidism who received a single dose of 5 mg of intravenous ZA. The severe hypophosphatemia manifested itself almost 2 months after the administration of the medication. The patient required very high doses of both oral and intravenous phosphate throughout the duration of her prolonged stay in hospital with failure to normalize the serum phosphate levels even after 13 days.


Author(s):

Priscilla Chiam and Manju Chandran



Abstract | Full-Text | PDF

Share this  Facebook  Twitter  LinkedIn  Google+
Flyer image

Abstracted/Indexed in

  • Index Copernicus
  • Google Scholar
  • Directory of Research Journal Indexing (DRJI)
  • WorldCat